|Doc recommends starting treatment, but afraid of meds
Oct 11, 2002
I tested positive in April of 1991, and have been healthy since then. Recently my T-cells seemed to drop and viral load is rising. My prior three labs are as follows (most recent listed first): CD4's 326, Viral load 21,840. CD4's 362, Viral load 15,000. CD4s 411, Viral load 5,000. My current CD4 percentage is 15. My doc wants to start me on Epivir/Sustiva/Videx-EC. I have read a lot about the disease and treatments/side effects over the past 11 years, and seem to be more afraid of the meds than the disease itself. I feel like my life is now over, and the remaining portion will be nothing but popping pills and feeling sick, so what's the point? I also enjoy my alcohol (beer, wine) and don't necessarly want to give it up. I would be able to cut back, though. I have been trying to get up the nerve to get my prescription filled today, and still haven't left the house! Please give me your thoughts on the meds he is prescribing, and any words of encourgement you can. My Dr. is very knowlegable regarding HIV and is a recognized expert. He also is involved in research. I know I am in good hands. Thanks so much for your time.
| Response from Dr. Young
Thanks for your question.
With a CD4 cell percentage of 15%, you are now on the borderline of having significant risk of an AIDS complication in the months and years to come. I'd probably recommend starting therapy in the near future.
The regimen that your doc has proposed should be a very reasonable one, and can be taken once daily. Medications can cause side effects, and starting therapy should not be taken lightly, but please view HIV meds as preventive medications-- preventing AIDS complications (like infections, cancers, blindness) that can be very difficult to deal with, and for some are life threatening.
Life is definitely not over, particularly with good medical advice and counselling. The newer treatment regimens can be very easy to deal with (this one, for example is four pills a day); properly monitored, should have few or no significant long-term side effects. The key to success, is mostly to find the best way to remain adherent to medications (beer and wine, in moderation are not an issue to me). I have many, many patients just like you who have done exceptionally well after starting on therapy-- indeed, many feel better on treatment that before.
I hope this provides a little emotional support for starting therapy, but please discuss your concerns and fears with your doctor. Good luck, and stay in touch. -BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra Sign Of HIV Infection
- Burning Urethra After Rubbing Penis Worried I Have HIV
- Cold Feet After Sucking Penis Worried I Have HIV
- Diarrhea After Blowjob Worried I Have HIV
- Groin Pain After Swallowing Cum Worried I Have HIV
- Itchy Rash After Receptive Anal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.